Alert archive / Indiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 23, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Apr 20, 2003, 2:19 PM EST for LaGrange County, Indiana; Branch County, Michigan. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 20, 2003, 2:19 PM EST (19:19 UTC)
- Expired
- Apr 20, 2003, 3:15 PM EST
- In force
- 56 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
Counties LaGrange County, IN, Branch County, MI
The radar
The Northern Indiana radar (KIWX), 64 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 12:20 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.3 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 41 J/kg
- Mixed-layer CIN
- -164 J/kg
- Mixed-layer LCL
- 1190 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 177 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
717
WUUS53 KIWX 201919
SVRIWX
INC087-MIC023-202015-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
318 PM EDT SUN APR 20 2003
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LAGRANGE COUNTY IN INDIANA
BRANCH COUNTY IN MICHIGAN
* UNTIL 415 PM EDT(315 PM EST)
* AT 318 PM EDT(218 PM EST)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LINE OF SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES
WEST OF BRONSON TO 13 MILES SOUTHWEST OF LAGRANGE...MOVING
NORTHEAST AT 45 MPH.
* SOME LOCATIONS IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS...
SHERWOOD
BRONSON
COLDWATER
QUINCY
LAGRANGE
SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.
THREE-QUARTER INCH SIZE HAIL OR LARGER IS LIKELY WITH THIS SEVERE STORM
SEEK SHELTER IMMEDIATELY
WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS LINE OF SEVERE
STORMS SEEK SHELTER IMMEDIATELY
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.
LAT...LON 4179 8484 4179 8516 4155 8520 4156 8562
4174 8562 4175 8527 4206 8527 4206 8484What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 1:10 PM EST, 1 hour 9 minutes earlier.
Area forecast discussion, Apr 20, 1:10 PM EST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 110 PM EST SUN APR 20 2003 CHALLENGES MAINLY WITH CONVECTIVE TRENDS THIS EVE AND THEN LINGERING PCPN THROUGH TUESDAY. WATCH CURRENT OVER ALL OF OUR INDIANA COUNTIES...WITH OHIO COUNTIES LIKELY TO BE PLACED IN A LATER WATCH. TONIGHTS FORECAST WILL ROTATE MAINLY AROUND TIMING OF CONVECTION...WITH LOCATIONS IN THE WEST PART OF THE CWA LIKELY CLEAR OF ANY STORMS BEFORE SUNSET. EXPECTING ALL ACTIVITY TO BE DONE BY LATE EVENING IN THE EAST. THEN JUST SOME LINGERING SHOWERS BEHIND THE FRONT. MONDAY THROUGH WEDS... MODELS GENERALLY IN AGREEMENT ON KEEPING DEEP MSTR IN PLACE THROUGH MONDAY NIGHT. WHILE LAPSE RATES NOT LOOKING AS IMPRESSIVE AS PREVIOUS RUNS...ETA CU RULE DOES RANGE FROM -8 TO -10 AND WITH 500 MB TEMPS AROUND -20 AND SFC DEWPTS IN THE MID 40S...SHOWERS LOOK TO BE POSSIBLE. WILL HOLD WITH 40 POPS ACROSS THE AREA FOR NOW. CURRENT ZONES HAVE THIS HANDLED WELL. WITH A POCKET OF -4 TO -6 C 850 MB TEMPS MOVING INTO THE NORTH PART OF THE CWA MONDAY NIGHT...FLURRIES WOULD BE A POSSIBLITY. QUESTION IS WILL THERE BE ENOUGH LIFT TO STIR ANYTHING UP OR WILL IT END UP DRY. WILL KEEP 30 POPS FOR NOW IN THE EVENING WITH ONLY MENTION OF -RW...THEN GO FLURRIES/SPRINKLES OVERNIGHT. CLEARING TREND QUICKLY MOVES IN BASED ON NEW AND LAST MODEL RUNS OF ETA/AVN WITH LOW LVL RHS QUICKLY DROPPING TUESDAY. HAVING A HARD TIME WITH KEEPING PRECIP IN ON TUESDAY...BUT TO HOPEFULLY STOP FROM LARGE FORECAST VARIANCES WILL KEEP CHC OF SPRINKLES/FLURRIES WEST FOR THE AM AND ALL DAY EAST...WITH CLEARING SKIES WEST IN THE AFTERNOON. CURRENT GRIDS ARE ALREADY PARTLY CLOUDY FOR TUES NGT INTO WEDS AND THIS LOOKS GOOD. .IWX... IN...NONE. MI...NONE. OH...NONE. FISHER/LASHLEY
Hazardous weather outlook, Apr 20, 5:14 AM EST, 9 hours 5 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-211015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 514 AM EST SUN APR 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY TODAY. A FEW STORMS MAY BE SEVERE WITH ISOLATED DAMAGING WINDS AND HAIL TO ONE INCH IN DIAMETER. THE GREATEST LIKELIHOOD OF SEVERE WEATHER IS ALONG AND SOUTH OF ROUTE 30. THE MOST LIKELY TIME FRAME IS FOR STORMS TO INTENSIFY MIDDAY IN INDIANA AND THEN SPREAD EASTWARD INTO NORTHWEST OHIO BY MID TO LATE AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX
In the hours before
Local storm report, Apr 20, 1:09 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0109 PM EST SUN APR 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0109 PM MONTEREY IN 0.75 IN HAIL
04/20/03 PULASKI
WAMSLEYLocal storm report, Apr 20, 2:05 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0205 PM EST SUN APR 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0110 PM 2 N MONTEREY IN 0.75 IN HAIL
04/20/03 STARKE COVERING GROUND
WAMSLEYThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 1:04 PM EST | Severe Thunderstorm Warning | IWX | Marshall, Pulaski, Starke | 56 min |
| Apr 20, 1:43 PM EST | Severe Thunderstorm Warning | IWX | Elkhart, Kosciusko | 62 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2003Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.